Iowa, 2015

Tornado and Hail in Iowa, May 10, 2015

May 10, 2015 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms produced a tornado. damaging winds, and nickel size hail in separate locations in northwest Iowa during the afternoon of May 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced a tornado. damaging winds, and nickel size hail in separate locations in northwest Iowa during the afternoon of May 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 10, 1:51 PM CST, 31 minutes earlier.

Area forecast discussion, May 10, 1:51 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
251 PM CDT SUN MAY 10 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 251 PM CDT SUN MAY 10 2015

THUNDERSTORMS WILL DECREASE TO THE EAST AND NORTHEAST THIS EVENING
AS THE MAIN UPPER AND SURFACE LOW MOVE ACROSS THE AREA. SHOWERS
WILL ALSO DECREASE OVER THE EASTERN PART OF THE AREA AND MORE
SLOWLY OVER THE WEST,,,WITH SOME SHOWER THREAT LINGERING TO THE
END OF THE NIGHT OVER THE NORTHWEST HALF AND INTO PART OF SOUTHWEST
MN. WINDS WILL SLOWLY BECOME W TO NW AND IT WILL BE OR GET BREEZY
OVER THE SOUTHWEST HALF. WITH THE PASSAGE OF THE LOW...THE WINDS
WILL BRING COOLING AND EVENTUALLY MORE UNIFORM TEMPERATURES TO THE
AREA WITH EARLY MORNING LOWS IN THE UPPER 30S SOUTHWEST TO MID 40S
EAST. SOME HALF DECENT RAINFALL AMOUNTS LATE THIS AFTERNOON AND
EVENING SHOULD BE LESS THAN AN INCH.

MONDAY WILL BE A LONG ADVERTISED COOL AND BREEZY DAY WITH SCATTERED
SHOWERS...ESPECIALLY NORTH...AS THE BACK END OF THE UPPER TROUGH
MOVES OVER THE AREA. HIGHS WILL BE IN THE MID 40S TO MID 50S BUT IT
WILL FEEL COOLER. RAINFALL AMOUNTS SHOULD BE LIGHT.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 251 PM CDT SUN MAY 10 2015

MONDAY NIGHT WILL BRING DECREASING SHOWERS AND CLOUDS AS THE
STUBBORN SYSTEM TO THE EAST IS KICKED OUT FASTER BY A COMBINATION OF
A CANADIAN SHORT WAVE DIGGING SOUTHWEST TOWARD MONTANA...AND
PLAINS RIDGING AHEAD OF THE NEXT DIGGING WESTERN TROUGH. THE
RESULTING WESTERLY FLOW WILL KICK THE LOW AWAY AND LEAVE TUESDAY DRY
AND FAIRLY PLEASANT WITH TEMPERATURES WARMING TO THE UPPER 50S TO
MID 60S.

THE RIDGING SHOULD BRING A SLOW BUT STEADY WARMING TREND THROUGH
NEXT WEEKEND. THE WEDNESDAY THROUGH SUNDAY PERIOD SHOULD ALSO BE
GENERALLY WET AS THE RIDGE AXIS QUICKLY MOVES TO THE EAST AND SHORT
WAVE ENERGY FROM THIS NEXT WESTERN TROUGH IS EJECTED NORTHEAST INTO
THE PLAINS. THURSDAY NIGHT AND/OR FRIDAY COULD BE AN EXCEPTION TO
THE WET PART AS BOTH THE GFS AND EC SHOW A SHORT WAVE PASSING THE
AREA STRONGLY ENOUGH TO BRIEFLY FORCE THE RIDGE AXIS BACK JUST WEST
OF THE AREA. IF THIS HAPPENED THE MOIST SOUTHWESTERLY FLOW WOULD
QUICKLY RESUME EARLY IN THE WEEKEND. MODELS THEN SHOW THE WESTERN
SYSTEM APPROACHING QUICKLY ENOUGH TO POSSIBLY TRIGGER A SIGNIFICANT
RAIN/STORM EVENT SUNDAY...THE LAST DAY OF THIS FORECAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1235 PM CDT SUN MAY 10 2015

GENERALLY IFR CEILINGS AND AREAS OF VISIBILITY 3-5SM SHRA/TSRA FAR
WESTERN PART OF THE FORECAST AREA INCLUDING KHON...AFT 11/00Z THIS
AREA WILL SEE CEILINGS 1-2K FEET VARIABLE TO BELOW 1K FEET WITH
SCATTERED -SHRA. OVER CENTRAL AND EASTERN PART OF THE AREA
CEILINGS 1-3K FEET WITH SOME CEILINGS BELOW 1K FEET ESPECIALLY
NORTH OF KFSD. AREAS OF VISIBILITY 3-5SM IN SHRA/TSRA...THEN AFTER
11/03Z CEILINGS 1-2K FEET VARIABLE TO BELOW 1K FEET...SCT -SHRA
MAINLY NORTH OF FSD. SURFACE GUSTS ABOVE 25 KNOTS FROM THE
SOUTHEAST OVER SOUTHEAST PART OF THE AREA...OTHERWISE SURFACE
GUSTS ABOVE 25 KNOTS FROM THE W/NW DEVELOPING FROM THE WEST AFTER
11/12Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 10, 3:46 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 AM CDT SUN MAY 10 2015

IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071-
111000-
LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON-
CLAY SD-UNION-
446 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. SOME OF THESE STORMS
COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70
MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE
POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM THIS AFTERNOON.

IAZ003-MNZ080-081-089-090-097-098-SDZ053>056-059>062-064-065-068-
111000-
DICKINSON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-SANBORN-
MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS-
HUTCHINSON-BON HOMME-
446 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
AFTER 3 PM THIS AFTERNOON. AN ISOLATED STORM COULD BE SEVERE WITH
HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN
ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD
DECREASE AFTER 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON.

MNZ071-072-SDZ038>040-050-052-057-058-063-111000-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
BRULE-AURORA-CHARLES MIX-
446 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY.
WHILE THE THREAT FOR SEVERE WEATHER IS LOW...AN ISOLATED STORM
THIS AFTERNOON COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND
WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE UNLIKELY.

In the hours before

Local storm report, May 10, 10:29 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TORNADO          4 WNW DIMOCK            43.49N 98.05W
05/10/2015                   HUTCHINSON         SD   LAW ENFORCEMENT

            TORNADO ON THE GROUND.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 10, 10:32 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TORNADO          4 W ETHAN               43.55N 98.06W
05/10/2015                   DAVISON            SD   STORM CHASER

            TORNADO ON THE GROUND.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 10, 1:19 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
219 PM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             4 N DIXON               42.47N 96.99W
05/10/2015  E0.50 INCH       DIXON              NE   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 10, 1:45 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             4 SSE WHITE LAKE        43.67N 98.68W
05/10/2015  E0.50 INCH       AURORA             SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 10, 1:51 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
251 PM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     2 N SALIX               42.34N 96.29W
05/10/2015  E55 MPH          WOODBURY           IA   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 10, 2:20 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            CANTON                  43.30N 96.58W
05/10/2015                   LINCOLN            SD   PUBLIC

            SOME LOCALIZED FLOODING JUST WEST OF CANTON
            ALONG HIGHWAY 18. SOME DITCHES ARE BANK
            FULL.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 107 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, O'Brien

When
May 10, 2:22 PM CST
Where
O'Brien County, 1.38 mi S of Primghar Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.060, -95.620

Thunderstorm winds caused tree damage, including branches blown down.

Tornado, Sioux

When
May 10, 2:28 PM CST to 2:30 PM CST
Where
Sioux County, 2.01 mi E of Fairview to 2.61 mi ENE of Fairview
Rating
EF0
Path length
0.85 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
43.230, -96.460

A tornado observed over open fields caused no reported damage.

Hail, Sioux

When
May 10, 2:31 PM CST
Where
Sioux County, 2.87 mi WNW of Fairview
Measured
0.88 in hail
Reported by
Public
Coordinates
43.250, -96.550

Funnel Cloud, Sioux

When
May 10, 2:34 PM CST
Where
Sioux County, 3.32 mi ESE of Fairview
Reported by
Emergency Manager
Coordinates
43.210, -96.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577272, 577274, 577277, 577275.